Ascites drainage

Hello, for the first time ever I had to have my abdomen drained of fluid - 7.5 litres came away. I’m only tiny weighing 49kg normally. I gained 6kg in 3 weeks and felt dreadful. Luckily, my local hospital managed to drain the ascites over a period of 6 hours. I was sent home from the local ambulatory care without any guidelines of how I might feel post procedure or any guidance on any side effects that I might suffer. That evening I think I went into a mini shock and my temperature dropped and I fainted. I have not been able to get out of bed and feel well since. My tummy is still incredibly tender and I’m wondering if this is normal? I’m also on active chemotherapy (carboplatin and gemcitabine day 1 and 8). Any advice or guidance would be so very welcome. Many many thanks Sarah 

  • Hi

    Thanks for getting in touch. My name is Louise and I’m one of the Cancer Information Nurses here on the Support Line.

     

    It’s really important to let someone know if you feel unwell when you are having treatment such as chemotherapy, or if you have just had a procedure such as ascites drainage.

     

    We would suggest you phone your chemotherapy unit straight away on the 24-hour contact number you have been given. If you can’t get through to the chemotherapy unit phone 111. The main thing is you speak to someone who can assess you and give you the right advice.

     

    Let them know that you feel unwell, that you can’t get out of bed, that your temperature dropped and that you fainted.

     

    It’s important to let someone know how you are feeling, as these symptoms can cause more serious illness if left untreated.

     

    Removing excess fluid (ascites) from the stomach is a common and effective treatment for ascites, however sometimes people can experience problems following the procedure. Some people can feel faint because drainage of the fluid can cause low blood pressure. Some people can also feel faint and have a temperature because they have an infection.

     

    Because you are having chemotherapy, the risk of infection is much higher because the immune system is lowered. If not treated, a infection can lead to blood poisoning (sepsis), which can be serious if left untreated.

     

    We have some information on managing ascites that explains what to expect and complications in more detail.

     

     

    Best wishes,

     

    Louise R